Background: Heparin induced thrombocytopenia (HIT) is a prothrombotic, complication of heparin therapy, which can lead to serious thromboembolic events and cause significant morbidity and mortality. Among the different kinds of transplant, cardiac transplant recipients are most exposed to heparin both in large quantities and for prolonged period of time. We at our center, sought to determine the prevalence of HIT and its consequences among our patient population both before and after the cardiac transplant.
Method: This is a retrospective, single-center study which looks into the cardiac transplant administrative database over a 25-year period. In patients with clinical suspicion for HIT, the 4T score was used, and laboratory tests such as ELISA HIT antibody and functional serotonin release assay tests (SRA), along with clinical manifestation of thromboembolic events were reviewed.
Results: Medical records of 165 patients that underwent cardiac transplant surgery from January 1985-December 2010 were reviewed. HIT antibody assay was performed in 99 (60%) of patients in which HIT was clinically suspected. Of these, 22 (13%) patients had positive HIT antibody test and 4 of them were positive 5 months prior to transplant. Median time to platelet fall was 6 days. The mean 4T score in HIT antibody positive patients was 6.08 ± 1.3. SRA was positive in 6 patients. Thrombotic complications were seen in 4 (2.4%) patients (venous thrombosis in 3 patients and arterial thrombosis in 1 patient). None of the HIT antibody positive patients had any skin manifestation. Direct Thrombin Inhibitor therapy was initiated in 14 (63%) of the HIT positive patients. No other complications or mortality was reported.
Conclusion: There is an increased incidence of HIT in cardiac transplant recipients and is most likely due to the fact that they are exposed to large quantities of heparin in cases of acute coronary syndrome, use of support devices like intra-aortic balloon pump, implantation and maintenance of left ventricular assist device and even during cardiopulmonary bypass. Therefore in this specific transplant population, for cases of unexplained thrombocytopenia, screening for HIT antibodies might be beneficial.
To cite this abstract in AMA style:Alkhatib Y, Hassan S, Qayum M, Qayum U, Amer S, Mittal C, Kuriakose P. Heparin Induced Thrombocytopenia in Cardiac Transplant Recipients: Incidence and Complications [abstract]. Am J Transplant. 2013; 13 (suppl 5). http://atcmeetingabstracts.com/abstract/heparin-induced-thrombocytopenia-in-cardiac-transplant-recipients-incidence-and-complications/. Accessed September 24, 2017.
« Back to 2013 American Transplant Congress